Ventricular tachycardiaVentricular tachycardia (VT) is a wide complex cardiac rhythm originating in the ventricles. The rate is usually between 150 and 200 beats/minute and regular. There is dissociation between atrial and ventricular activity. The rapid rate and A-V dissociation may lead to reduced cardiac filling and low cardiac output, hypotension, and cardiac arrest.
A rapid heart rate can originate in either the left or right ventricle. Ventricular tachycardia which lasts more than 30 seconds is referred to as sustained ventricular tachycardia. A period of three to five rapid beats is called a salvo, and six beats or more lasting less than 30 seconds is called nonsustained ventricular tachycardia. Rapid ventricular rhythms are more serious than rapid atrial rhythms because they make the heart extremely inefficient. They also tend to cause more severe symptoms, and have a much greater tendency to result in death. Although generally considered to be among the life-threatening abnormal rhythms, harmless forms of sustained V-tach do exist. These occur in people without any structural heart disease.
Ventricular tachycardia is an arrhythmia that originates in the pumping chambers, or the ventricles. It is usually seen in patients who have damaged ventricular chambers, frequently in the aftermath of a heart attack or myocardial infarction. Scar tissue in the ventricles will alter many local electrical properties and set up conditions favorable to formation of a local electrical circuit. Under specific circumstances, the circuit can be activated leading to a rapid arrhythmia arising from a single spot within the pumping chambers. Because this is more rapid than the heart's natural electrical activity, it takes over the heart beat for the duration of the arrhythmia. Because it is so rapid, and is occurring in a damaged heart, and because the electrical sequence does not follow the normal pattern, the heart may not function properly or efficiently and low blood pressure may result. In its most extreme form, ventricular tachycardia can lead to fatal consequences. This is a potentially dangerous arrhythmia that almost always requires therapy. In some patients, ventricular tachycardia may occur when there is no structural heart disease. This "idiopathic" form often arises from the right ventricle and less often from the left ventricle. These arrhythmias are less dangerous, but also often require therapy. The heartbeat impulse may be slowed by an abnormal heart muscle structure, some medicines, or damage from a heart attack. Slowing of this impulse causes a "short circuit" in the conduction pathway. The "short circuit" causes the fast heartbeat.
Ventricular tachycardia is a potentially lethal disruption of normal heartbeat (arrhythmia) that may cause the heart to become unable to pump adequate blood through the body. The heart rate may be 160 to 240 (normal is 60 to 100 beats per minute). Ventricular tachycardia can occur in the absence of apparent heart disease. It can also develop as an early or a late complication of a heart attack, or during the course of cardiomyopathy, valvular heart disease, myocarditis, and following heart surgery. Healed heart attacks evolve to form scar tissue which predisposes to ventricular tachycardia that may occur months after the heart attack. Ventricular tachycardia can also result from anti-arrhythmic medications (an undesired effect) or from altered blood chemistries (such as a low potassium level), pH (acid-base) changes, or insufficient oxygenation. A common mechanism for ventricular tachycardia is reentry (re-stimulation of the electrical conductive pathway from a single initial stimulus). Ventricular tachycardia is classified as nonsustained (often defined as lasting less than 30 seconds) or sustained. "Torsade de pointes" is a form of ventricular tachycardia with a specific variation in the conduction of the ventricular stimulus.
The symptoms include dizziness, shortness of breath, weakness and fainting. The person may feel heart palpitations, racing of the heart or fluttering in the chest. It is not uncommon for people to feel their hearts race or skip a beat, every once in a while. Caffeine, stress, and certain medications (such as cold medicines or diet and herbal supplements) can cause arrhythmias. Arrhythmias that occur often or cause symptoms may be more serious and need to be discussed with your doctor.
Diagnosis is easily made with an electrocardiogram. The electrocardiogram (EKG or ECG), a recording of the electrical activity of the heart, is the most helpful test for diagnosing VT. An EKG taken during a spell of tachycardia almost always identifies the abnormal rhythm. If the spells of tachycardia are infrequent, 24- or 48-hour tape recordings of the EKG often catch the abnormal rhythm. The portable recorder allows you to place a signal on the tape if you feel any symptoms.
Sometimes a special test called electrophysiologic study (EPS) is needed to diagnose VT. EPS uses tiny wires inserted into your heart through your veins to study the conduction system and to try to reproduce the VT.
The patient must be treated immediately. Establish a secure airway, if necessary, initially by positioning and suctioning, then with definitive measures such as endotracheal intubation. Support breathing, if necessary, by assisting ventilation with a bag-valve mask device followed by mechanical ventilation. Administer supplemental oxygen to all patients. Obtain intravenous access by the most rapid means possible and commence continuous cardiac monitoring. If pulses are impalpable, assist the circulation with closed chest compressions until spontaneous cardiac output is re-established. Direct current cardioversion of toxic ventricular dysrhythmias is seldom successful and should not take precedence over correction of hypoxia, external cardiac compression and administration of specific antidotes.
Treatment varies with the symptoms, the situation, and the underlying cardiac disorder. No treatment may be required in some cases. Ventricular tachycardia may become an emergency situation and may be require CPR, electrical defibrillation or cardioversion (electric shock), or intravenous anti-arrhythmic medications (such as lidocaine, procainamide, bretylium, or sotalol). Long-term treatment of ventricular tachycardia may require the use of oral anti-arrhythmic medications (such as procainamide, amiodarone, or sotalol). Anti-arrhythmic medications, however, may have severe side effects, and their use is currently decreasing in favor of other treatments. Some ventricular tachycardias may show in the electrophysiologic study to be suitable for an ablation procedure. Radiofrequency catheter ablation is a curative treatment for selected tachycardias.
In recent years, a preferred treatment for many chronic (long-term) ventricular tachycardias consists of implanting a device called implantable cardioverter defibrillator (ICD). The ICD is implanted usually in the chest, like a pacemaker, and it is connected to the heart with wires.
The ICD is programmed by the doctor to sense ventricular tachycardia when it is occurring, and to administer a shock to abort it. The ICD may also be programmed to send a rapid burst of paced beats to interrupt the ventricular tachycardia. The ventricular tachycardia may require also the use of concomitant anti-arrhythmic agents to prevent repeated firing of the ICD.